Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 34, NWS Salt Lake City, UT

July 22, 2008Davis County, Salt Lake County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 22, 2008, 11:46 PM MDT for Davis County, Salt Lake County, Tooele County, Utah. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2008, 11:46 PM MDT (05:46 UTC)
Expired
Jul 23, 2008, 12:30 AM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Davis County, UT, Salt Lake County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 55 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 5.8 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 230547
SVRSLC
UTC011-035-045-230630-
/O.NEW.KSLC.SV.W.0034.080723T0546Z-080723T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1146 PM MDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL DAVIS COUNTY IN UTAH
  NORTHWESTERN SALT LAKE COUNTY IN UTAH
  NORTHEASTERN TOOELE COUNTY IN UTAH

* UNTIL 1230 AM MDT

* AT 1145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTHEASTERN TOOELE COUNTY...OR 13 MILES NORTHEAST OF
  GRANTSVILLE OVER THE GREAT SALT LAKE...AND MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN DAVIS COUNTY AT MIDNIGHT MDT
  RURAL NORTHWESTERN SALT LAKE COUNTY AT MIDNIGHT MDT
  RURAL NORTHERN SALT LAKE COUNTY AT 1220 AM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4080 11244 4092 11225 4089 11195 4073 11216
      4072 11222 4070 11230
TIME...MOT...LOC 0546Z 242DEG 23KT 4077 11229

$$

TARDY
2 follow-up statements
000 
WWUS55 KSLC 230603
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1203 AM MDT WED JUL 23 2008

UTC011-035-045-230630-
/O.CON.KSLC.SV.W.0034.000000T0000Z-080723T0630Z/
SALT LAKE UT-TOOELE UT-DAVIS UT-
1203 AM MDT WED JUL 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM MDT
FOR SOUTH CENTRAL DAVIS...NORTHEASTERN TOOELE AND NORTHWESTERN SALT
LAKE COUNTIES...

AT 1157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTH CENTRAL DAVIS COUNTY...OR ABOUT 13 MILES NORTHWEST
OF WEST VALLEY CITY...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN SALT LAKE COUNTY NEAR THE GREAT SALT LAKE
  SHORE AT 1215 AM MDT

LAT...LON 4080 11244 4092 11225 4089 11195 4073 11216
      4072 11222 4070 11230
TIME...MOT...LOC 0603Z 242DEG 23KT 4082 11216

$$

TARDY
000 
WWUS55 KSLC 230628
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1227 AM MDT WED JUL 23 2008

UTC011-035-045-230637-
/O.EXP.KSLC.SV.W.0034.000000T0000Z-080723T0630Z/
SALT LAKE UT-TOOELE UT-DAVIS UT-
1227 AM MDT WED JUL 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAVIS...
NORTHEASTERN TOOELE AND NORTHWESTERN SALT LAKE COUNTIES EXPIRES AT
1230 AM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.

A SEPARATE SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
PART OF DAVIS AND NORTHERN SALT LAKE COUNTIES.


LAT...LON 4080 11244 4092 11225 4089 11195 4073 11216
      4072 11222 4070 11230
TIME...MOT...LOC 0627Z 242DEG 23KT 4089 11198

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 8:40 PM MDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 22, 8:40 PM MDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 PM MDT TUE JUL 22 2008

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL BRUSH NORTHERN UTAH TONIGHT
AND INTERACT WITH A MOIST AIRMASS IN PLACE ACROSS THE REGION. A
DRYING WESTERLY FLOW WILL FOLLOW FOR MID-WEEK.

&&

.DISCUSSION...ISOLATED THUNDERSTORMS CONTINUING ACROSS FAR NORTHWEST
UTAH HILLS AND THE UINTA PEAKS. STRONG TO SEVERE STORMS OCCURRED
ACROSS NORTHERN UTAH...MOST NOTEWORTHY WAS THE SEVERE CELL
IN CENTRAL SALT LAKE VALLEY THAT PRODUCED PENNY SIZED HAIL...WIND
GUSTS TO 50 MPH AND FLOODING OF LOW LYING AREAS. OTHER PERSISTENT
CELLS THE PAST SEVERAL HOURS HAVE OCCURRED IN THE UINTA MOUNTAINS
WHERE RADAR ESTIMATES 3 INCHES OF RAIN WITH SPILLOVER INTO WYOMING.
HEWINTA RAWS CONFIRMS THIS WITH 3.01 INCHES. MOST RECENTLY CELLS
HAVE DEVELOPED IN FAR NORTHWEST UTAH AND ARE SENDING AN OUTFLOW
ACROSS THE GSL. JET CORE THAT SUPPORTED THE SEVERE STORMS IS NOW
ENTERING FAR NORTHERN UTAH BUT CONTINUES TO LIFT INTO IDAHO.
SURFACE ANALYSIS DEPICTED STABILIZING LOW LEVELS IN NORTHWEST UTAH
HOWEVER 1 TO 1.2 INCH PRECIPITABLE WATER PERSISTS IN THE NORTH AND
THE TAIL OF THE UPPER LEVEL SHORT WAVE TROUGH STILL SWINGS THROUGH
THE NORTH TONIGHT...THOUGH WEAKENING WITH TIME. SEVERE THREAT SHOULD
CONTINUE TO DECREASE AND WATCH WILL EXPIRE BUT MORE NOCTURNAL
THUNDERSTORMS ARE FAVORED FOR THE FAR NORTH. DUE TO THE SHEAR
MAXIMUM AREA NOW CROSSING NORTHERN UTAH AN ISOLATED THREAT FOR
SEVERE CONTINUES THIS EVENING.

ACROSS THE SOUTH ACTIVITY WAS LOCALLY INTENSE EARLY THIS AFTERNOON
WITH FLOODING AT CAPITOL REEF. SINCE THEN COVERAGE HAS BEEN MORE
WIDEPSREAD THAN YESTERDAY BUT SHUNTED TO THE EAST WITH MANY
THUNDERSTORMS FROM ESCALANTE TO LOA...WHICH EARLIER AFFECTED THE
EASTERN VALLEYS FROM THE UINTA BASIN TO THE CASTLE COUNTRY AND ALONG
THE GREEN RIVER DURING THE AFTERNOON HOURS. MAX RADAR ESTIMATES HAVE
BEEN 1 TO 1.5 INCHES IN THE SOUTHERN RADAR UMBRELLA. A FEW CELLS
STILL CONTINUE IN THE DEEP MOISTURE OVER THE SEVIER PLATEAU AND
DRIFTING EASTWARD. OTHER ORGANIZED AREA IS OVER THE FAR SOUTHEAST
NEAR BLANDING. THE SOUTHERN CELLS WILL GRADUALLY DISSIPATE THIS
EVENING WITH LACK OF SYNOPTIC SUPPORT EXCEPT ACROSS FAR EASTERN UTAH
WHERE THE 00Z NAM CARRIES A WEAK DISTURBANCE THROUGH 12Z WEDNESDAY.

BROAD SOUTHWEST FLOW PREVAILS ON WEDNESDAY WITH SIGNIFICANT DRYING
FROM THE WEST. HOWEVER SUFFICIENT MOISTURE PERSISTS ACROSS EASTERN
UTAH AND CREATES GOOD INSTABILITY...WHILE AN ELONGATED 60 KNOT
JET CORE SAGS ACROSS NORTHERN UTAH. SUPPORT AND INGREDIENTS STILL
PRESENT FOR LOCALLY STRONG THUNDERSTORMS IN THE EASTERN VALLEYS
WITH PRECIPITABLE WATER POOL OF 1 TO 1.2 INCHES ACROSS THE
SAN RAFAEL SWELL. THESE CELLS WILL BE SLOW MOVING BUT GET CARRIED
EAST WITH ABOUT 10 KNOTS AT 500 MB. ACROSS THE NORTH THE AIR MASS
STABILIZES AND DRIES THROUGH THE DAY BUT MARGINAL INSTABILITY AND
SUFFICIENT MOISTURE COULD PRODUCE ISOLATED THUNDERSTORMS...
ESPECIALLY ANY NOCTURNAL ELEVATED ACTIVITY CONTINUING THROUGH THE
EARLY MORNING HOURS WHEN PRECIPITABLE WATER DROPS BELOW 1 INCH. FLAT
AND DRIER FLOW IS PROGGED TO TAKE OVER ON THURSDAY WHICH SHOULD
LIMIT ACTIVITY TO FAR EASTERN UTAH AND COLORADO.

UPPER HIGH IS PROGGED TO REBUILD ACROSS THE 4-CORNERS ON THURSDAY
AND FRIDAY WHICH WOULD KEEP MOISTURE OVER THE SOUTHEAST AND
BEGIN TO SPREAD IT BACK NORTHWESTWARD ACROSS SOUTHERN UTAH SIMILAR
TO LAST WEEKEND. HOT AIR MASS COULD SPREAD 18C 700 MB ISOTHERM
UP TO NORTHERN UTAH.

GFS 18Z RUN STILL BRINGING MOISTURE BACK NORTHWARD BY SATURDAY.
HOWEVER 12Z ECMWF RUN NOT INLINE AS IT HOLDS THE UPPER HIGH
OVER NEVADA AND LIGHT NORTHWEST FLOW PERSISTS OVER NORTHERN
UTAH LIMITING THE NORTHWARD SURGE. 18Z GFS TOOK THE REMNANTS
OF DOLLY ACROSS THE SOUTHERN BAJA WHILE SENDING ANOTHER WEAK
SUBTROPICAL DISTURBANCE NORTHWARD INTO UTAH AROUND THE UPPER
HIGH.

&&

.AVIATION...THUNDERSTORMS CONTINUE NORTHWEST OF THE SLC TERMINAL.
THERE IS A 20 PERCENT CHANCE OF GUSTS TO 30 MPH OUT OF THE NORTHWEST
AS AN OUTFLOW BOUNDARY MOVES SOUTH. WINDS SHOULD REMAIN NORTH UNTIL
AROUND 08-10Z WHEN THE SOUTHEAST DRAINAGE DEVELOPS. THERE IS A 30
PERCENT CHANCE THAT WINDS COULD SHIFT EARLIER. OTHERWISE...VFR
CONDITIONS SHOULD REMAIN IN PLACE. THERE REMAINS A 20 PERCENT CHANCE
THAT A ROGUE THUNDERSTORM COULD DRIFT ACROSS THE AIRFIELD UNTIL
AROUND 06Z.

&&

.HYDROLOGY...GREATEST RAINFALL OCCURRED OVER NORTHERN UTAH TODAY
IN THE SL VALLEY AND UINTAS. ACROSS THE SOUTH THERE WERE PULSE
TYPE STORMS THAT PUT DOWN ISOLATED 1 TO 1.5 INCH MAXES AND
LOCAL FLOODING IN CAPITOL REEF. THREAT FOR HEAVY RAIN REMAINS
FOR THE EASTERN AREAS AND NATIONAL PARKS OF UTAH FOR WEDNESDAY.

&&

.FIRE WEATHER...THE MOIST/UNSTABLE AIRMASS ACROSS THE FIRE DISTRICT
WILL BEGIN TO DRY OUT FROM THE WEST BEGINNING WEDNESDAY. THIS DRY
WILL MAKE IT TO THE UT/CO BORDER REGION BY WEDNESDAY NIGHT OR
THURSDAY. SIGNIFICANTLY LOWER RH VALUES ARE EXPECTED BEGINNING
WEDNESDAY...AND REMAINING LOW THROUGH EARLY FRIDAY. RETURN MOISTURE
FROM AZ WILL PUSH NORTH AGAIN LATE ON FRIDAY...BRINGING A RENEWED
THREAT FOR SHOWERS/THUNDERSTORMS THIS WEEKEND.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.

WY...NONE.

&&

PUBLIC...TARDY
AVIATION...YOUNG
FIRE WEATHER...CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 22, 2:00 PM MDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
200 PM MDT TUE JUL 22 2008

UTZ001>011-WYZ021-231200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SOUTHWEST WYOMING-
200 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH AND SOUTHWEST
WYOMING.

.DAY ONE...REST OF TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST UTAH
LATE THIS AFTERNOON THROUGH THIS EVENING HOURS. A SEVERE
THUNDERSTORM WATCH IS EFFECT UNTIL 900 PM MDT THIS EVENING FOR MUCH
NORTHWEST UTAH AND EXTREME SOUTHWEST WYOMING. STRONG GUSTY WINDS
APPROACHING 60 MPH...LARGE HAIL...AND LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH ANY OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WESTERLY FLOW WILL BRING DRIER AIR TO THE OUTLOOK AREA FOR THE
REMAINDER OF THE WEEK. MOISTURE IS EXPECTED TO RETURN TO NORTHERN
UTAH AND SOUTHWEST WYOMING DURING THE UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ012>016-019>021-517-518-231200-
CASTLE COUNTRY-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-
200 PM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHERN UTAH.

.DAY ONE...REST OF TODAY AND TONIGHT

MOISTURE WILL REMAIN IN PLACE ACROSS AREAS EAST OF I-15
TODAY...WHICH WILL BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS.
LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE POTENTIAL FOR FLASH
FLOODING IN THE PRONE AREAS OF SOUTHERN UTAH THROUGH MID-EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL SPREAD ACROSS THE REGION WEDNESDAY AND
THURSDAY...WITH THUNDERSTORMS GENERALLY CONFINED TO THE HIGHER
TERRAIN. MOISTURE WILL BEGIN TO SPREAD BACK INTO THE AREA
FRIDAY...AND INCREASE OVER THE WEEKEND...BRINGING A BETTER CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:46 PM MDTSevere Thunderstorm WarningSLCSummit44 min
Jul 22, 7:36 PM MDTSevere Thunderstorm WarningSLCBox Elder39 min
Jul 22, 9:07 PM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Jul 22, 10:24 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele51 min
Jul 22, 10:52 PM MDTSevere Thunderstorm WarningSLCBox Elder38 min
Jul 23, 12:15 AM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.